Q. I have an underactive thyroid gland. For years, I took the same dose of Synthroid. Recently, my doctor increased my dose. But my repeat TSH blood test is still high. Does that mean that my thyroid blood level is low? What’s going on?
A: Yes, your high TSH likely means your blood thyroid level is low.
TSH stands for thyroid stimulating hormone. Thyroid stimulating hormone is made by the pituitary gland in the brain. It’s then released into the blood stream. When TSH reaches the thyroid gland, it stimulates the gland to produce more thyroid hormone.
If the blood level of thyroid hormone is too low, the pituitary gland makes and sends out higher than usual amounts of TSH into the blood. But a thyroid gland that is underactive (hypothyroidism) can’t make more thyroid hormone, even when stimulated by more TSH. The treatment is thyroid medicine, such as Synthroid.
TSH can be measured with a simple blood test. And it’s the best way to determine if a person is taking the right dose of thyroid medicine. A high TSH means the dose is still too low.
Here are some reasons why your TSH might not be falling back into the normal range:
• Most people who take Synthroid actually take a generic version known as L-thyroxine. You might now be taking L-thyroxine made by a different company. It could be little less potent. That’s OK as long as your pharmacy sticks with the same manufacturer all the time. Your doctor can adjust your dose to get your TSH into the normal range.
• Have you started any new supplements or medicine? Iron, other supplements and some medicine can interfere with L-thyroxine being absorbed. Check with your pharmacist about drug interactions.
• Certain foods can decrease the amount of L-thyroxine that you absorb. Maybe you started taking your thyroid pills with meals. It’s best to take your medicine at night before bed. Or if that doesn’t work for you, take it at least one hour before eating.
Dr. Howard LeWine is an internist at Brigham and Women’s Hospital, Boston, Mass., and chief medical editor of Internet publishing at Harvard Health Publications, Harvard Medical School.
See related story, Page 13